What is Hypersensitivity vasculitis?
Hypersensitivity vasculitis (HV) is often used to describe different types of vasculitis related to drug reactions, skin disorders or allergic vasculitis; however this is not always the correct use of the term.
The American College of Rheumatology established a list of criteria for the classification of HV. The criteria are:
- older than 16 years of age
- use of a drug before the development of symptoms
- skin rash
- biopsy of the skin rash that shows neutrophils, a type of white blood cells, around a small vessel
It should be noted that having three or more of these criteria does not always distinguish HV from other forms of vasculitis, particularly when the only or first symptom of vasculitis is a skin rash.
The presence of a skin rash, usually red spots, is the main symptom in HV. A biopsy of these skin spots reveals inflammation of the small blood vessels, called a leukocytoclastic vasculitis.
What causes Hypersensitivity vasculitis?
HV may be caused by a specific drug or occur in association with an infection, but it may also be idiopathic, meaning there is no known cause. Although drugs are the most common cause, drug-induced vasculitis is a poorly defined disorder.
The drugs that are most frequently listed as being associated with the development of HV include: penicillin, cephalosporin, sulfonamide, some medicines used to control blood pressure (loop and thiazide-type diuretics), phenytoin and allopurinol. Infections that may be associated with HV include hepatitis B or C virus, chronic infection with bacteria and HIV virus.
What are the symptoms?
The major symptoms of HV, in addition to a skin rash, are joint pains and increasing size of lymph nodes. In most patients, symptoms begin 7 to 10 days after the exposure to the drug or infection, but can be as short as two to seven days in some people.
Organ involvement in addition to the skin rash is very rare, but can be severe. Kidney inflammation and even more rarely liver, lung, heart and brain injury have occurred in patients with HV.
Symptoms of kidney involvement may not be noticed by the patient, but can be evaluated by a doctor looking at a urine sample for small amounts of blood and protein.
Kidney failure is not common. Kidney failure can be ‘acute’, meaning there is a fast loss of kidney function, but supportive treatment with dialysis can be done for a few days or weeks and kidney function returns. In some cases, ‘chronic’ kidney failure occurs, requiring an ongoing need for dialysis because the kidneys do not recover their normal function.
What is the treatment?
If a drug may have caused HV, then discontinuation of that specific drug usually leads to the disappearance of symptoms within a few days or weeks. If an infection caused the hypersensitivity, then treatment of the infection usually results in the disappearance of symptoms.
In some patients, especially those with ongoing infections, there may be ongoing or ‘chronic’ symptoms of HV. Drugs used to manage the skin rash and joint pains associated with HV might include corticosteroids and/or nonsteroidal anti-inflammatory drugs.
In patients with more severe or ongoing skin rashes that are not due to infection, drugs such as colchicine, antihistamines, and dapsone (or a combination of these drugs) may be helpful to control symptoms. Patients with disease in organs beyond the skin should be referred to a specialty doctor such as a nephrologist if the kidneys are involved.
Revision: September 2012